Thunderstorm Wind, Albemarle
- When
- July 14, 1:05 PM EST
- Where
- Albemarle County, 0.6 mi ENE of Keswick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.023, -78.359
Tree was down in Keswick.
An upper-level trough shifted toward the region from the Great Lakes while a surface trough remained overhead. Scattered thunderstorms developed and a few were severe with strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level trough shifted toward the region from the Great Lakes while a surface trough remained overhead. Scattered thunderstorms developed and a few were severe with strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 9:37 AM EST, 3 hours 28 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Thu Jul 14 2016
.SYNOPSIS...
High pressure is positioned across the southeastern US and off the
coast. A cold front will move into the area late Friday and
linger over the area through the weekend into the early part of next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main story today will be the well above normal temps. A Heat
Advisory remains in effect for areas along the I-95 corridor with
heat indices between 100 and 105 expected this afternoon. West of
this area will see heat indices in the mid 90s to near 100.
Shortwave moving through WV this morning will bring scattered
showers and thunderstorms to the southern fringe of the area.
Mostly sunny skies have allowed for temps to rise quickly this
morning and with dew points already in the 70s, instability values
have increased above 1000 J/kg already. However shear is very
weak, and with minimal surface forcing, not expecting any strong
thunderstorms with this activity moving in.
By this afternoon, very warm and moist atmo will result in decent
instability. However, lack of shear and really any good forcing
mechanism looks to limit strong-severe potential. Terrain driven
thunderstorms will be possible. As in the past days, any
thunderstorm could bring heavy rainfall with PW values still
around 2 inches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Any thunderstorms that develop this afternoon will taper off
tonight with loss of daytime heating. Friday will be another hot
day with temperatures with the persistent southerly flow. A cold
front will slowly approach from the west, however the latest runs
are showing an even slower approach actually into the Mid-Atlantic
and so am keeping precip on the lower end.
Diurnal thunderstorms will be possible during Friday evening...
weakening overnight. Continued seasonably warm with low around 70.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Typical summer warmth and humidity will continue through the rest of
the weekend and into next week. Large ridge of high pressure will
build into the central US over the weekend and into next week, with
500mb heights possibly reaching as high as 600dm. Our region will
remain on the periphery of the ridge, with normal summertime heat
and humidity expected for Sunday and into Monday/Tuesday of next
week. As ridge intensifies over the central Plains, northwest flow
likely to develop around eastern side, sending a cold frontal system
towards the NE US Tuesday with increased chances for showers/
thunderstorms. After passage, may see a brief cooldown and a break
in the higher humidity Wednesday.
Highs generally upper 80s to low 90s Sunday-Tuesday, a bit cooler
Wednesday. Lows upper 60s to upper 70s.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Generally VFR conditions for the TAF period. Possible
thunderstorms at all TAF sites today, especially KCHO, but
confidence of occurring too low to include in TAFs at this moment
(outside of KCHO). Any thunderstorm could bring sub-VFR vis, brief
heavy rain and gust winds. Otherwise, winds southwest up to 10
kts. Occasional gusts 15-20 kts possible this afternoon with peak
heating.
Generally VFR expected through the rest of the weekend and into next
week. A few isolated showers/thunderstorms are possible which may
bring a brief period of sub-IFR conditions. Patchy fog also
possible during overnights, but coverage not likely to be
widespread.
&&
.MARINE...
Variable winds currently at or below 10 knots. South winds
persist today with more channeling possible in the evening, though
no SCAs expected at this time.
Sub-SCA conditions expected Sunday, with potential for marginal SCA
late Monday ahead of approaching frontal system.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
016>018-504-506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...None.
&&
UPDATE...SEARS
Previous Discussion...WOODY!/MJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 508 AM EDT THU JUL 14 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 508 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE I-95 CORRIDOR EAST TO THE CHESAPEAKE BAY. EXPECT HEAT INDEX VALUES OF 100 TO 105 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-151000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 508 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR EASTERN MONTGOMERY COUNTY AND HOWARD COUNTY. EXPECT HEAT INDEX VALUES OF 100 TO 105 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Sterling radar (KLWX), 130 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
3 thunderstorm wind. Local standard time, as filed.
Tree was down in Keswick.
Tree down on Zion Hill Road.
Pair of trees fell into houses, and one was blocking the roadway along Ashby Court.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646180, 646182, 646181.